Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 221, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 24, 2005, 7:53 PM CDT for Butler County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2005, 7:53 PM CDT (00:53 UTC)
- Expired
- Aug 24, 2005, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:56 PM CDT | TSTM WND GST 60 | Douglass, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 250053 SVRICT KSC015-250145- /O.NEW.KICT.SV.W.0221.050825T0053Z-050825T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 753 PM CDT WED AUG 24 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 845 PM CDT. * AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF TOWANDA TO DOUGLASS...MOVING NORTHEAST AT 25 MPH. IN ADDITION...SEVERE THUNDERSTORMS WILL LIKELY DEVELOP OVER CENTRAL AND NORTHERN BUTLER COUNTY * LOCATIONS WITHIN THE WARNING INCLUDE... AUGUSTA...BENTON...CASSODAY...DOUGLASS...EL DORADO...ELBING... LATHAM...LEON...POTWIN...ROSALIA...TOWANDA...EL DORADO LAKE THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3806 9714 3748 9712 3748 9653 3807 9653 $$ ES
2 follow-up statements
000 WWUS53 KICT 250112 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 810 PM CDT WED AUG 24 2005 KSC015-250145- /O.CON.KICT.SV.W.0221.000000T0000Z-050825T0145Z/ BUTLER KS- 810 PM CDT WED AUG 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BUTLER COUNTY UNTIL 845 PM CDT... AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO AROUND 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TOWANDA TO ATLANTA...AND MOVING NORTHEAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR LEON BY 815 PM CDT. NEAR EL DORADO BY 820 PM CDT. NEAR CASSODAY BY 845 PM CDT. THE TOWNS OF BENTON...EL DORADO LAKE AND ROSALIA ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3806 9714 3748 9712 3748 9653 3807 9653 $$ JAKUB
000 WWUS53 KICT 250141 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 842 PM CDT WED AUG 24 2005 KSC015-250152- /O.EXP.KICT.SV.W.0221.000000T0000Z-050825T0145Z/ BUTLER KS- 842 PM CDT WED AUG 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BUTLER COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 839 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3806 9714 3748 9712 3748 9653 3807 9653 $$ JAKUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:36 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 24, 3:36 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 336 PM CDT WED AUG 24 2005 .DISCUSSION... MAIN FORECAST CHALLENGE WILL BE LOCATION OF HEAVIEST PRECIP FOR TONIGHT THROUGH FRI AS ACTIVE LATE SUMMER PATTERN REMAINS IN PLACE. TONIGHT-THU: WILL GO AHEAD AND CANCEL THE CURRENT FLOOD WATCH FOR CENTRAL AND SOUTH CENTRAL KS AND ISSUE ANOTHER ONE FOR ONLY THREE COUNTIES IN SE KS. WILL GO WITH A WATCH FOR COORDINATION PURPOSES AND ALSO THIS WOULD BE THE MOST LIKELY COUNTIES TO BE AFFECTED. MOST OF CWA WILL BE UNDER THE INFLUENCE OF RIGHT ENTRANCE REGION OF UPPER JET FROM 00-06Z. IT APPEARS AFTER 06Z THE BETTER ISENTROPIC LIFT AND 850MB CONVERGENCE SHIFTS EAST OVER EXTREME EAST KS AND MO. SO FEEL THE BEST SHOT AT SOME FLOODING TONIGHT WOULD BE BETWEEN 00-06Z TONIGHT. THE GFS AND UK KEEP THE HEAVIER PRECIP NORTH AND EAST OF THE AREA WITH ETA A BIT FURTHER SOUTH. WITH THIS DISCREPANCY, WILL ONLY GO WITH THOSE THREE COUNTIES FOR WATCH TONIGHT. HOWEVER, CURRENTLY MONITORING WEST-CENTER OK ALONG WITH WEST KS FOR ADDITIONAL DEVELOPMENT OVER THE NEXT FEW HOURS. IF EITHER OR BOTH OF THESE AREAS CAN ORGANIZE AN MCS, EVENING SHIFT MAY WANT TO EXPAND FLOOD WATCH. THE PRECIP SHOULD CONTINUE SHIFTING EAST THROUGH THE DAY THU WITH MOST OF THE AREA PRECIP FREE BY THU AFTERNOON. FEEL THE MAIN AREAS OF PRECIP THU WILL BE OVER THE HIGH PLAINS AND EAST OF FORECAST AREA. JUST AS THE LAST FEW DAYS MAX TEMPS WILL BE HELD DOWN BY VERY MOIST GROUNDS AND IT SEEMS THE GFS/MAV NUMBERS ARE WAY OVERDONE. THU NIGHT-SAT: STRONG UPPER WAVE WILL DIP SOUTH OVER THE NORTHERN PLAINS ON THU NIGHT. THE RIGHT ENTRANCE REGION OF A CYCLONICLLY CURVED JET WILL BRING WIDESPREAD SHOWERS AND STORMS TO PORTIONS OF EASTERN NE AND SW IOWA. CORFIDI VECTORS WOULD TRACK ANYTHING THAT DEVELOP UP THERE SOUTH AND MAY AFFECT THE NE PERIPHERY OF FORECAST AREA THU NIGHT. WEAK SURFACE BOUNDARY SHOULD SINK SOUTH BEHIND THIS STRONG WAVE THROUGH THE DAY FRI AND SHOULD BE THE FOCUS FOR MORE SHOWERS AND STORMS. THE BEST SHOT FOR PRECIP SAT AND SAT NIGHT LOOKS TO BE OVER THE SOUTHERN PORTION OF FORECAST AREA CLOSER TO WHERE THE FRONT SHOULD BE SITUATED. JUST HAS BEEN THE CASE THE LAST SEVERAL DAYS SHOULD BE PLENTY OF MOISTURE TO WORK WITH THESE DAYS AS FRONT REALLY DOES NOT SLAM THOUGH SIGNIFICANTLY DRIER AIR. WILL WARM MAX TEMPS FOR FRI AND SAT CLOSER TO NORMAL VALUES BUT AM HESITANT TO GO TOO HIGH WITH CONTINUED MOIST GROUNDS. SUN-WED: LEFT SUN THROUGH TUE DRY FOR NOW AS THERE SHOULD BE SOME SUBSIDENCE BETWEEN THE WAVE THAT LIFTS NORTH OVER THE NORTHERN GREAT LAKES AND OUR NEXT STRONG WAVE DIGGING OVER THE PACIFIC NORTHWEST. WILL START TO INTRODUCE SHOWERS AND STORMS AGAIN ON WED AS THIS NEXT POWERFUL UPPER WAVE STARTS TO DIG OVER THE ROCKIES PLACING MOST OF FORECAST AREA IN FAVORABLE DIFFLUENCE SW FLOW ALOFT. AT THIS TIME THE GFS SEEMS TO BE DIGGING THIS SYSTEM DEEPER AND A BIT SLOWER THAN THE ECM WHICH GOES NEGATIVE TILT WITH IT OVER THE NORTHERN PLAINS. NEVERTHELESS THE MIDDLE OF NEXT WEEK SHOULD BE ACTIVE ACROSS THE PLAINS. WARMED MAXS UP FOR MON AND TUE AS WARM 850MB TEMPS START TO SPREAD NORTH AHEAD OF APPROACHING WAVE. HOWEVER, STILL A BIT HESITANT TO GO TOO MUCH ABOVE CLIMO WITH SOME RESIDUAL LOW LEVEL MOISTURE POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 92 71 91 / 50 30 20 30 HUTCHINSON 70 92 70 91 / 40 20 20 30 NEWTON 70 91 71 91 / 60 30 20 30 ELDORADO 70 91 72 91 / 60 40 20 30 WINFIELD-KWLD 71 93 73 92 / 50 30 20 30 RUSSELL 68 93 68 89 / 30 10 30 30 GREAT BEND 69 94 69 90 / 30 10 30 30 SALINA 69 93 70 91 / 40 30 40 40 MCPHERSON 69 92 70 91 / 50 30 30 30 COFFEYVILLE 71 90 73 92 / 60 50 20 30 CHANUTE 71 89 72 92 / 60 50 20 40 IOLA 71 89 71 91 / 60 50 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM WEDNESDAY TO 10 AM THURSDAY FOR KSZ070- KSZ071-KSZ072. && LAWSON/
Hazardous weather outlook, Aug 24, 4:08 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 408 PM CDT WED AUG 24 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 408 PM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA. HOWEVER, SOUTH CENTRAL AND SOUTHEAST KANSAS WILL HAVE THE GREATEST POTENTIAL TO EXPERIENCE AN ISOLATED SEVERE STORM. THE MAIN THREATS WOULD BE HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. WITH GROUNDS ALREADY SATURATED, ANY STORM THAT DEVELOPS TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING IN SOUTHEASTERN KANSAS. LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN WITH THESE STORMS. THE NEXT CHANCE OF THUNDERSTORMS WILL COME LATE THURSDAY NIGHT THROUGH SATURDAY AS A COLD FRONT PUSHES INTO THE KANSAS REGION. THERE IS A CHANCE THAT A FEW SEVERE THUNDERSTORMS MAY ACCOMPANY THIS FRONT, PARTICULARLY FRIDAY AFTERNOON AND EVENING. JUST AS THE LAST FEW DAYS, ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE SOME FLOODING. LATER OUTLOOKS WILL BE ABLE TO DEFINE THE MAIN THREATS FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TONIGHT OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM COX/JMC/LAWSON
In the hours before
Local storm report, Aug 24, 7:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 9 SSW WELLINGTON 37.16N 97.49W
08/24/2005 70 MPH SUMNER KS TRAINED SPOTTER
0718 PM TSTM WND DMG 9 SSW WELLINGTON 37.16N 97.49W
08/24/2005 SUMNER KS TRAINED SPOTTER
LARGE TREE LIMBS DOWN.
&&
BRWLocal storm report, Aug 24, 7:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FLOOD WELLINGTON 37.27N 97.40W
08/24/2005 SUMNER KS LAW ENFORCEMENT
WATER REPORTED OVER ROADS ACROSS THE CITY OF WELLINGTON.
&&
BRWLocal storm report, Aug 24, 7:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST 5 E BELLE PLAINE 37.41N 97.20W
08/24/2005 60 MPH SUMNER KS TRAINED SPOTTER
&&
BRWSpecial weather statement, Aug 24, 7:43 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 743 PM CDT WED AUG 24 2005 KSZ067-250115- RENO- 743 PM CDT WED AUG 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARTRIDGE...OR 13 MILES SOUTHWEST OF HUTCHINSON...WITH A SECOND THUNDERSTORM NEAR LANGDON IN SOUTHWEST RENO COUNTY. BOTH THUNDERSTORMS WERE MOVING EAST AROUND 30 MPH. DIME SIZED HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Local storm report, Aug 24, 7:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
745 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST NE UDALL 37.39N 97.12W
08/24/2005 60 MPH COWLEY KS TRAINED SPOTTER
&&
BRWLocal storm report, Aug 24, 7:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST NE UDALL 37.39N 97.12W
08/24/2005 60 MPH COWLEY KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 47 min |
| Aug 24, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| Aug 24, 7:50 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 40 min |
| Aug 24, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 50 min |
| Aug 24, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 40 min |
| Aug 24, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 38 min |
| Aug 24, 8:28 PM CDT | Tornado Warning | ICT | Reno | 47 min |
| Aug 24, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 40 min |
| Aug 24, 8:43 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 47 min |
| Aug 24, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 49 min |
| Aug 24, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 45 min |
| Aug 24, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 55 min |
| Aug 24, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 30 min |
| Aug 24, 9:45 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 45 min |
| Aug 24, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 47 min |
| Aug 24, 10:42 PM CDT | Flash Flood Warning | ICT | Wilson, Woodson | 4 hr |
| Aug 25, 12:04 AM CDT | Flash Flood Warning | ICT | Butler, Greenwood | 4 hr |
| Aug 25, 12:26 AM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 4 hr |
| Aug 25, 2:59 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 33 min |
| Aug 25, 3:46 AM CDT | Flash Flood Warning | ICT | Marion | 8 hr |
| Aug 25, 4:30 AM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 8 hr |
| Aug 25, 7:34 AM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 8 hr |
| Aug 25, 7:35 AM CDT | Flash Flood Warning | ICT | Butler, Greenwood | 8 hr |
| Aug 25, 7:40 AM CDT | Flash Flood Warning | ICT | Chase, Marion | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.